Thank you for your inquiry.
We have dealt with similar inquiries on several occasions. That is, there have been several instances where physicians have asked whether or not, in terms of serum sickness reactions to cephalosporins, there may be crossreactivity with other beta-lactam antibiotics. Although the drugs themselves involved in these cases are different, the principle, and therefore the answer, remains the same. Unfortunately, there is no definitive answer to your question. There is no test to assess the potential risk of crossreactivity between drugs in regards to their ability to cause serum sickness; and thus no way to tell whether cefadroxil will crossreact with penicillin, amoxicillin, or any other cephalosporin. Thus the only true test to determine whether such crossreactivity would occur would be to give one of these other drugs to your patient.
However, there is some consolation in the fact that serum sickness reactions to cefaclor, the cephalosporin probably most commonly accounting for serum sickness-like reactions, do not reoccur when other beta-lactam antibiotics are administered. However, this may be because cefaclor serum sickness-like reactions do not involve antibodies, but are rather due to an alternate metabolism of this drug resulting in reactive intermediate compounds (1-4). Thus, patients with serum sickness-like reactions to cefaclor usually do not have to avoid other cephalosporins or penicillins. However, we do not know the mechanism underlying serum sickness to cefadroxil, and therefore cannot make the same assumption for this drug.
Finally, you may also be interested in looking at a couple of the other entries on this topic that are posted on our website. They are:
1. Serum sickness-like reactions to cefdinir; possible cross-reactivity with ceftriaxone - entered on 9/11/2013.
2. Cefdinir; possible cross-reactivity with other beta-lactam antibiotics - entered on 2/15/2013.
Thank you again for your inquiry and we hope this response is helpful to you.
1. Kearns GL, Wheeler JG, Childress SH, et al. Serum sickness-like reactions to cefaclor: role of hepatic metabolism and individual susceptibility. J Pediatr 1994; 125:805-811. III.
2. Stricker BHC, Tijssen JGP. Serum sickness-like reactions to cefaclor. J Clin Epidemiol 1992; 45:1177-1184. III.
3. Hebert AA, Syman ES, Levy ML. Serum sickness-like reactions from cefaclor in children. J Am Acad Dermatol 1991; 25:805- 808. III.
4. Lowery N, Kearns GL, Young RA, et al. Serum sickness-like reactions associated with cefprozil therapy. J Pediatr 1994; 1994:325-328. III.
Phil Lieberman, M.D.